Tetraparesis associated with colchicine is probably due to inhibition by verapamil of the P-glycoprotein efflux pump in the blood-brain barrierBMJ 2005; 331 doi: https://doi.org/10.1136/bmj.38568.639688.F7 (Published 15 September 2005) Cite this as: BMJ 2005;331:613
- Uwe Tröger, consultant in clinical pharmacology ()1,
- Hartmut Lins, senior registrar in neurology2,
- Jean-M Scherrmann, professor in pharmacy3,
- Claus-Werner Wallesch, professor in neurology2,
- Stefanie M Bode-Böger, professor in clinical pharmacology1
- 1 Institute of Clinical Pharmacology, Otto-von-Guericke-University, Leipziger Strasse 44, D-39120 Magdeburg, Germany Uwe
- 2 Department of Neurology, Otto-von-Guericke-University
- 3 INSERM U705, CNRS UMR 7157, University Paris 7, University Paris 5, Hopital F Widal, 200 rue du Faubourg saint-Denis, F-75475 Paris, cedex 10, France
- Correspondence to: U Tröger
An 83 year old man had an acute attack of gout. He treated himself with colchicine drops (2 mg in two days) and received diclofenac because of continuous pain. Concurrently he had muscle weakness in his limbs. Four days later he became immobile and was transferred to hospital with flaccid tetraparesis (British Medical Research Council grade II-III). He had no signs of infection, hepatic or renal impairments, or stroke. Laboratory values were normal except a brief increase of creatine kinase to 1288.2 IU/l. Repeated nerve conduction studies did not show any relevant pathology, including normal terminal latencies and F wave latencies. Electromyography subsequently showed signs of lower motor neurone lesion. Muscle biopsy showed one isolated vacuole that could not be related to a colchicine induced myoneuropathy. Analysis of cerebrospinal fluid was unremarkable and indicated only a slight disturbance in the blood-cerebrospinal fluid barrier (protein 548 mg/l). An atypical Guillain-Barré syndrome was clinically diagnosed.
He was also taking 120 mg/day of slow release verapamil continuously for tachyarrhythmia, a sick sinus syndrome of the heart basically controlled by a pace maker, furosemide, acetylsalicylic acid, ambroxol, and theophylline. A tetraparesis due to neuromyopathy induced by colchicines was diagnosed because of concentration-time curves in serum and cerebrospinal fluid.
The diagnosis was revised to neuromyopathy induced by colchicine when excessive colchicine concentrations in serum as well as in cerebrospinal fluid were determined retrospectively using a radioimmunoassay.1 Although the serum concentration decreased slightly it remained constant in the cerebrospinal fluid in the following days (figure). The calculated half life in serum was increased eightfold compared with a dose and age matched reference population (272 hours v 34 hours).1 The colchicine cerebrospinal fluid to serum ratio of about 50% was much higher than normal (less than 10%). At the follow-up on day 40, he had recovered incompletely but colchicine was not detectable in serum.
Typical features of colchicine induced myoneuropathy such as high cumulative doses, long term treatment, or renal insufficiency2 were not found in our case. Verapamil is an inhibitor of CYP3A and a potent inhibitor (with norverapamil threefold stronger) of the P-glycoprotein transporter acting as a blood-brain barrier drug efflux pump.3 An increase of colchicine uptake was seen in a rat's brain as well as in a rat's plasma by verapamil up to 4.5-fold and 1.65-fold, respectively. These results indicate a dominant responsibility of the P-glycoprotein inhibition for the colchicine accumulation in cerebrospinal fluid.4 Colchicine is a substrate for CYP3A4 in the liver. Its inhibition might be responsible for increased colchicine serum concentrations.
Colchicine related tetraparesis is most likely due to a pharmacokinetic interaction in the human brain with verapamil and norverapamil. The Drug Commission of the German Medical Profession is not aware of any other cases of this drug interaction.
Competing interests None declared
This article was posted on bmj.com on 7 September 2005: http://bmj.com/cgi/doi/10.1136/bmj.38568.639688.F7